FRED H. KATZ, M.D.
To the editor: In 1972 our group reported three cases of hypokalemia of cryptogenic origin, which proved to be due to surreptitious self-administration of thiazide or "loop" diuretics, known by the patients to be hypokalemia-inducing but the ingestion of which they denied (1). Since then, numerous communications to us from various parts of the United States have attested to the frequency of this factitious disorder, usually in women who have, or think they have, excessive fluid retention.
One of our reported cases was striking in the patient's "Munchausen"-like masochism: she even underwent bilateral renal vein catheterization for renal vein renin
Learn more about subscription options.
Register Now for a free account.
KATZ FH. Self-Administration of Diuretics. Ann Intern Med. 1975;83:575–576. doi: 10.7326/0003-4819-83-4-575_2
Download citation file:
Published: Ann Intern Med. 1975;83(4):575-576.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only